Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hepatitis C
Apr 18, 2007

Dr. wants to start treatment on me in 5 weeks. Said I am level 1 and have 85 % chance to cure if use these meds for 1 -1/2 years: Inferion Pill 4 x a day and a shot of Pegysis R once a week. Said it will make me sick and will have to be on disability as I will not be able to function properly at work. I am an administrator of a school. Do I have to give up my job? Does this sound right?

Response from Dr. Pierone

Actually it sounds harsh and perhaps a bit premature. The staging system for hepatitis C is based on the degree of fibrosis observed on liver biopsy. Stage 0 is no fibrosis, stage 1 is mild, stage 2 is moderate, stage 3 is severe, and stage 4 is cirrhosis. It takes on average, about 10 years to progress from one stage to the next, although the rate of progression is faster if one is co-infected with HIV.

Since the natural history of HCV plays out over many years it is often possible to hold off on therapy and see how rapidly (or slowly) the disease progresses. Especially now that it seems we may be on the cusp of a major advance in therapy with the development of hepatitis C protease inhibitors like VX-950 (Telaprevir).

Recent studies with this agent have shown very high rates of rapid virologic response when this agent is combined with Pegasys and ribavirin. Here is a link to a report of the most recent data presented at the European liver meetings.

If the level one your doctor refers to is the liver fibrosis score it seems likely that you can wait for advances in therapy before plunging into treatment. It never hurts to get a second opinion when faced with such an important decision.

Best of luck!



Previous
Atripla Causing Serious Diarrhea!!!
Next
come off meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement